An observational study published in The Lancet Rheumatology found that co-administration of systemic azithromycin with hydroxychloroquine in RA patients is associated with an increased risk of cardiovascular events and mortality.
Researchers studied the safety of hydroxychloroquine, alone and in combination with azithromycin and amoxicillin, to determine the cardiovascular risk in RA patients. The study included 956,374 users of hydroxychloroquine, 323,122 users of hydroxychloroquine plus azithromycin, and 351,956 users of hydroxychloroquine plus amoxicillin. Addition of azithromycin appeared to be associated with an increased risk of 30-day cardiovascular mortality (calibrated hazard ratio 2.19 [95% CI 1.22–3.95]), chest pain or angina (1.15 [95% CI 1.05–1.26]), and heart failure (1.22 [95% CI 1.02–1.45]).
Researchers suggest that the elevated cardiovascular risk could be caused by cumulative effects of hydroxychloroquine and azithromycin on QT prolongation, potentiating arrhythmias and cardiac death.
An MHRA review of the data recommended that, because of the similar safety profiles, the risks seen with concurrent use of hydroxychloroquine and azithromycin are considered to apply to the use hydroxychloroquine and systemic clarithromycin or erythromycin, and to use of chloroquine with systemic macrolides. The review recommended that product information for all drugs involved be amended to include new warnings and advice on these risks.
Advice for healthcare professionals
Following the review, the MHRA has advised healthcare professionals that they should:
- carefully consider the benefits and risks before prescribing systemic macrolides to RA patients being treated with hydroxychloroquine or chloroquine
- if there is a clinical need to prescribe systemic macrolides with hydroxychloroquine or chloroquine, use caution in patients with risk factors for cardiac events, and follow advice in the product information for each medicine
- be vigilant for psychiatric reactions associated with hydroxychloroquine or chloroquine, especially in the first month of treatment; events have been reported in patients with no prior history of psychiatric disorders
- report suspected adverse drug reactions on a Yellow Card
Patients must also be advised to seek urgent medical help if they have any problems with their heart eg, palpitations, fainting, chest pain, or unxplained breathlessness.